Alert archive / Illinois / Tornado Warnings in 2013

Tornado Warning 81, NWS Paducah, KY

November 17, 2013Gallatin County, Saline County, White County, Illinois

NWS Paducah, KY issued this tornado warning at Nov 17, 2013, 1:45 PM CST for Gallatin County, Saline County, White County, Illinois. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2013, 1:45 PM CST (19:45 UTC)
Expired
Nov 17, 2013, 2:15 PM CST
In force
30 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Gallatin County, IL, Saline County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 53 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 10:43 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 391 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
391 m²/s²
0-3 km storm-relative helicity
476 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

072 
WFUS53 KPAH 171945
TORPAH
ILC059-165-193-172015-
/O.NEW.KPAH.TO.W.0081.131117T1945Z-131117T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CST SUN NOV 17 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN GALLATIN COUNTY IN SOUTHERN ILLINOIS...
  NORTHEASTERN SALINE COUNTY IN SOUTHERN ILLINOIS...
  SOUTHERN WHITE COUNTY IN SOUTHEAST ILLINOIS...

* UNTIL 215 PM CST

* AT 142 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR ELDORADO...AND MOVING EAST AT 65 MPH.
  A WALL CLOUD WAS REPORTED NORTH NORTHEAST OF HARRISBURG. 

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  RIDGWAY...OMAHA AND NEW HAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3793 8803 3792 8807 3791 8802 3789 8802
      3790 8810 3785 8806 3784 8803 3782 8804
      3783 8808 3781 8809 3776 8847 3791 8840
      3803 8808 3803 8801
TIME...MOT...LOC 1945Z 256DEG 58KT 3786 8836

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$
1 follow-up statement
061 
WWUS53 KPAH 171952
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CST SUN NOV 17 2013

ILC165-172001-
/O.CAN.KPAH.TO.W.0081.000000T0000Z-131117T2015Z/
SALINE IL-
152 PM CST SUN NOV 17 2013

...THE TORNADO WARNING FOR NORTHEASTERN SALINE COUNTY IN SOUTHERN
ILLINOIS IS CANCELLED...

LAT...LON 3803 8802 3793 8803 3792 8807 3791 8802
      3790 8802 3790 8810 3785 8806 3784 8803
      3782 8804 3783 8808 3781 8809 3777 8837
      3792 8837 3802 8813
TIME...MOT...LOC 1951Z 250DEG 48KT 3787 8830

$$

ILC059-193-172015-
/O.CON.KPAH.TO.W.0081.000000T0000Z-131117T2015Z/
WHITE IL-GALLATIN IL-
152 PM CST SUN NOV 17 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN WHITE COUNTY IN
SOUTHEAST ILLINOIS...AND NORTHERN GALLATIN COUNTY IN SOUTHERN
ILLINOIS UNTIL 215 PM CST...

AT 147 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 
WAS LOCATED EAST OF ELDORADO...AND MOVING EAST AT 60 MPH.

HAZARD...TORNADO.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
NEW HAVEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3803 8802 3793 8803 3792 8807 3791 8802
      3790 8802 3790 8810 3785 8806 3784 8803
      3782 8804 3783 8808 3781 8809 3777 8837
      3792 8837 3802 8813
TIME...MOT...LOC 1951Z 250DEG 48KT 3787 8830

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Nov 17, 1:32 PM CST, 13 minutes earlier.

Area forecast discussion, Nov 17, 1:32 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
132 PM CST Sun Nov 17 2013

.SHORT TERM...(This Evening through Tuesday Night)
ISSUED AT 116 PM CST SUN NOV 17 2013

Discrete supercells have developed as expected. The first bout is
generally within 3 squalls now making way across southern IL and
southeast MO. They are ahead of an advancing cold front, now
situated on the northwest doorstep of the FA. They encounter an
atmosphere destabilized thru the lower trop with strong rightward
turning hodographs. The Significant Tornado Parameter chart is
still bullseyed so no short term changes to the forecast are
necessary save for exact timing/movement of the aforementioned
features.

The front is still progged to make passage thru the entire FA by
early this evening. The Tor watch expires at 01Z, and convection
should be over by then, though an hour or two linger in the
farthest southeastern counties is not out of the question. High
gradient winds continue likewise and are being monitored closely
in case the Advisory needs even a temporary upgrade to Warning,
but for now that does not appear to be the case. There is some
concern that the last shift's abbreviated expiration at 5 pm may
not extend the Advisory long enough, as post frontal passage winds
were peaking close to 50 mph in the mixed down environment over
central MO. Will monitor this closely thru press time and may have
to extend it again but will try to avoid that flip if at all
possible.

The weather becomes tranquil post frontal passage and winds should
diminish a few hours afterwards.

.LONG TERM...(Wednesday through Sunday)
ISSUED AT 116 PM CST SUN NOV 17 2013

Dry and seasonably cool conditions are expected as a quasi zonal
upper flow pattern prevails for most of the period. Temps will average
several degrees below normal through the period with a reinforcing
shot of cool air coming later in the workweek into the early
weekend as height falls/upper troffiness begins to take hold.

That reinforcing shot aforementioned will accompany our next
chance of rain, which enters and departs the forecast Wednesday
and Saturday, respectively. Models remain in general agreement
that an inverted surface trough will develop over the Plains, and
a low pressure center will likely develop along the trough and
then move eastward toward us. While this system remains several
days away, the models still show the low tracking near or just
south of the Lower Ohio Valley. This would keep a cool and moist
east to northeast flow over our region for much of the time
period.

Once the system moves to our east Saturday...a north wind
flow of colder air is expected as upper height falls occur amidst
h5 troffing over the Ohio valley. Rainfall amounts are not likely
to be heavy with this system.

&&

.AVIATION...
ISSUED AT 116 PM CST SUN NOV 17 2013

Immediate term concern is svr storms affecting terminals for next
2-3 hours. Otherwise strong/gusty south-southwest winds prevail
with MVFR cigs. IFR conditions possible as storms hit. Fropa to
occur shortly thereafter, and by mid evening, winds shifting to nw
behond the front may include another hour or two of high gusts,
then subside thereafter as skies clear. Return to VFR conditions
overnight-tmrw with more tranquil post frontal airmass settling in.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until 5 PM CST this afternoon FOR ILZ075>078-
     080>094.

MO...WIND ADVISORY until 5 PM CST this afternoon FOR MOZ076-086-087-
     100-107>112-114.

IN...WIND ADVISORY until 5 PM CST this afternoon FOR INZ081-082-
     085>088.

KY...WIND ADVISORY until 5 PM CST this afternoon FOR KYZ001>022.

&&
Hazardous weather outlook, Nov 17, 10:52 AM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1052 AM CST SUN NOV 17 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1052 AM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH NUMBER 563 IS IN EFFECT THROUGH 7 PM FOR THE ENTIRE
QUAD STATE. REFER TO THE WATCH FOR MORE DETAILS.

A HIGH RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EARLY EVENING FOR AREAS ALONG AND NORTH OF INTERSTATE 64...FROM
AROUND MOUNT VERNON ILLINOIS...EASTWARD THROUGH PRINCETON AND
WINSLOW INDIANA. A MODERATE RISK IS FORECAST FOR MOST OF THE
REMAINDER OF THE AREA...MAINLY ALONG AND EAST OF THE MISSISSIPPI
RIVER. A SLIGHT RISK IS FORECAST FOR SOUTHEAST MISSOURI.

DISCRETE SUPERCELL THUNDERSTORMS WILL BE FORMING AHEAD OF A COLD
FRONT ACROSS PORTIONS OF CENTRAL ILLINOIS AND MISSOURI. THESE
STORMS WILL DEVELOP AND MOVE RAPIDLY TO THE EAST. BEHIND THESE
STORMS...A LINE OF SEVERE STORMS IS LIKELY TO DEVELOP SOUTHWARD
ALONG AN ADVANCING COLD FRONT THROUGH THE AFTERNOON HOURS.

ANY STORMS THAT FORM THIS AFTERNOON WILL POSE A RISK OF DAMAGING
WINDS...LARGE HAIL...AND TORNADOES. THIS IS A RARE ENVIRONMENT
SUPPORTIVE OF A HIGH END SEVERE WEATHER EVENT. LARGE...LONG LIVED
AND LONG TRACK TORNADOES ARE A DISTINCT POSSIBILITY THIS AFTERNOON
AND EARLY EVENING!

OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS WILL STILL GUST
OVER 40 MPH AT TIMES TODAY. A WIND ADVISORY IS NOW IN EFFECT
UNTIL 5 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE ENTIRE REGION.

In the hours before

Special weather statement, Nov 17, 1:06 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
106 PM CST SUN NOV 17 2013

ILZ077-078-083-086-087-089>091-093-094-INZ081-082-085>087-
KYZ001>008-010-014-015-018-MOZ112-114-172015-
EDWARDS-WABASH-WHITE-SALINE-GALLATIN-JOHNSON-POPE-HARDIN-PULASKI-
MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CRITTENDEN-
UNION KY-WEBSTER-HENDERSON-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...ALBION...MOUNT CARMEL...CARMI...
HARRISBURG...SHAWNEETOWN...VIENNA...GOLCONDA...ELIZABETHTOWN...
MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE...
EVANSVILLE...BOONVILLE...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MARION...
MORGANFIELD...DIXON...HENDERSON...CHARLESTON...NEW MADRID
106 PM CST SUN NOV 17 2013

...SEVERE STORMS LIKELY DURING THE MID AFTERNOON HOURS...

PEOPLE IN THESE AREAS NEED TO BE READY FOR THE POTENTIAL FOR
SEVERE THUNDERSTORMS DURING THIS MID AFTERNOON. SOME OF THESE
STORMS HAVE THE POTENTIAL TO PRODUCE TORNADOES.

AT 100 PM CST...THE MAIN LINE OF STORMS EXTENDED FROM NEAR
FAIRFIELD ILLINOIS...TO CARBONDALE ILLINOIS...TO CAPE GIRARDEAU
MISSOURI...TO NEAR POPLAR BLUFF MISSOURI.

THESE STORMS WERE MOVING EAST AT ABOUT 60 MPH. BY 2PM THE MAIN
LINE IS EXPECTED TO BE FROM NEAR MOUNT CARMEL ILLINOIS TO NEAR
CAIRO ILLINOIS TO AROUND DEXTER MISSOURI.

THESE STORMS ARE MOVING EXTREMELY FAST. THIS REDUCES YOUR TIME TO
REACT. PLEASE HAVE YOUR PLAN OF ACTION READY.

PS
Local storm report, Nov 17, 1:08 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
108 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     FUNNEL CLOUD     MARION                  37.73N 88.94W
11/17/2013                   WILLIAMSON         IL   PUBLIC

            REPORTED NEAR THE RURAL KING.

&&

SMITTY
Local storm report, Nov 17, 1:19 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
119 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TORNADO          ORAN                    37.08N 89.65W
11/17/2013                   SCOTT              MO   TRAINED SPOTTER

            ...UNCONFIRMED...TORNADO REPORTED.

&&

SMITTY
Local storm report, Nov 17, 1:27 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
127 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     FUNNEL CLOUD     2 W FAIRFIELD           38.38N 88.41W
11/17/2013                   WAYNE              IL   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED WEST OF TOWN.

&&

SMITTY
Local storm report, Nov 17, 1:34 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
134 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          OLIVE BRANCH            37.17N 89.35W
11/17/2013                   ALEXANDER          IL   STORM CHASER

            ...UNCONFIRMED...REPORTED ALONG THE BORDER BETWEEN SCOTT
            AND MISSISSIPPI COUNTIES.

&&

SMITTY
Local storm report, Nov 17, 1:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TORNADO          BONE GAP                38.44N 88.00W
11/17/2013                   EDWARDS            IL   STORM CHASER

            ...UNCONFIRMED...

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 11:57 AM CSTTornado WarningPAHPerry33 min
Nov 17, 12:12 PM CSTTornado WarningPAHPerry33 min
Nov 17, 12:22 PM CSTTornado WarningPAHJefferson38 min
Nov 17, 12:27 PM CSTTornado WarningPAHJackson33 min
Nov 17, 12:51 PM CSTTornado WarningPAHWilliamson39 min
Nov 17, 12:58 PM CSTTornado WarningPAHWayne47 min
Nov 17, 1:05 PM CSTTornado WarningPAHHamilton, Jefferson, Wayne25 min
Nov 17, 1:11 PM CSTTornado WarningPAHAlexander34 min
Nov 17, 1:23 PM CSTSevere Thunderstorm WarningPAHHamilton, Saline37 min
Nov 17, 1:30 PM CSTTornado WarningPAHAlexander, Pulaski30 min
Nov 17, 1:32 PM CSTTornado WarningPAHEdwards, Wabash28 min
Nov 17, 1:52 PM CSTTornado WarningPAHMassac, Pulaski23 min
Nov 17, 1:53 PM CSTHigh Wind WarningPAHFranklin, Jackson, Jefferson, Perry107 min
Nov 17, 1:55 PM CSTSevere Thunderstorm WarningPAHGallatin, Saline50 min
Nov 17, 2:06 PM CSTTornado WarningPAHGallatin, Saline24 min
Nov 17, 2:09 PM CSTTornado Warning Tornado observedPAHMassac, Pope36 min
Nov 17, 2:23 PM CSTTornado WarningPAHGallatin37 min
Nov 17, 2:38 PM CSTSevere Thunderstorm WarningPAHMassac, Pope37 min

Nearby

Tornado Warnings in Illinois, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.